Ohio, 2005

Flooding in Ohio, March 28, 2005

March 28, 2005 · NWS ILN · 6 events in 6 counties and zones

6 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 28, 4:39 AM EST, 36 minutes earlier.

Area forecast discussion, Mar 28, 4:39 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
439 AM EST MON MAR 28 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
SURFACE ANALYSIS SHOWS ELONGATED LOW FROM CENTRAL KENTUCKY TO
EASTERN KENTUCKY.  IT APPEARS THAT LOW IS BEGINING ITS EASTWARD
TRANSITION TO THE MID ATLANTIC STATES. KILN RADAR SHOWING PRECIP
OVER THE SOUTHEASTERN 3/4 OF OF FORECAST AREA.  REGIONAL RADAR
LOOP SHOWS DEFOREMATION/PIVOTE ZONE HAS SET UP OVER THE TRI-STATE.
GENERALLYS 1.5 TO 2.5 INCHES HAS FALLEN OVER SOUTHEAST
INDIANA AND NORTHERN KENTUCKY.  AS A RESULT A FLOOD WARNING WAS
ISSUED.  WE ARE MONITORING RAINFALL FOR POTENTIAL FLOOD WARNING
INTO CINCINNATI.

MODELS ARE IN DESCENT AGREEMENT WITH SENDING DEEPENING SURFACE LOW
TO THE MID ATLANTIC STATE THIS AFTERNOON.  THE GFS IS A BIT TO FAR
NORTH AND WEST WITH ITS PRECIP SHIELD.  THE NAM LOOKS RESPECTABLE.
WILL KEEP FLOOD WATCH WERE IT IS AND KEEP THE FLOOD WARNINGS UP
WERE THEY ARE.  THIS HAS LEAD TO SOME DISCUSION ABOUT SPREADING
THE FLOOD WATCH TO THE WEST.  WILL HOLD OFF FOR NOW AS IT APPEARS
THE DEFOREMATION ZONE BECOMES MORE PROGRESSIVE AFTER 12Z...WHICH
WOULD LIMIT THE EXCESSIVE RAINFALL.  WILL KEEP MENTION OF THUNDER
IN THIS MORNING WITH ELEVATED INSTABILITY AND DEEPENING SURFACE
LOW JUST TO THE SOUTH OF THE TRI-STATE.

PRECIP WILL COME TO AN END QUICKLY FROM WEST TO EAST AS THE LOW
MOVES QUICKLY INTO THE MID ATLANTIC STATES.  RIDGE OF HIGH
PRESSURE WILL BUILD IN QUICKLY OVERNIGHT.  EXPECT PATCHY DENSE FOG
TO DEVELOP WITH CLEAR SKIES AND RECENT RAINFALL.  BROAD SOUTHERLY
FLOW WILL THEN SET UP ACROSS THE REGION TUESDAY INTO WEDNESDAY.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
NO CHANGES WERE MADE TO THE EXTENDED.  FOR THOUGHTS FROM PREVIOUS
FORECASTER...SEE BELOW.

&&

.AVIATION (06Z-06Z)...
SFC LO NOW INTO SRN KY TO SOUTHWEST OF KLOZ.  BROAD AREA OF RAIN
WITH ELEVATED CONVECTION IN SWATH TO NORTHWEST OF LO ACRS NRN KY
AND SRN PORTIONS OF OHIO/INDIANA.  BOTH 00Z GFS/NAM SOLNS INDCG
MID LVL DEFORMATION AXIS HAS SET UP ALONG OHIO RIVER FROM SRN OHIO
BACK INTO WESTERN KY.  HEAVIEST RAIN IS FALLING INVOF DEFORMATION
AXIS...IN PARTICULAR BTWN KCVG AND KSDF.  DEFORMATION AXIS REMAINS
IN PLACE THRU 12Z AS SFC LO SHIFTS INTO EASTERN KY.  EXPECT
HEAVIEST RAIN TO AFFECT KCVG AND KLUK OVER NEXT SIX HOURS...AND
HAVE HIT PCPN HARDEST AT THESE LOCALES. CANNOT RULE OUT A TSTM AT
BOTH LOCATIONS AS WELL THRU 10Z WITH LIGHTNING NOTED ACRS NRN KY
ATTM.  RAIN WILL AFFECT ALL TAF SITES THRU MID MRNG...GRADUALLY
ENDING FROM NW TO SE AS MID LVL DEFORMATION PIVOTS TO SOUTHEAST AS
DEEP UPR LO DROPS INTO NRN GEORGIA.  CIGS WILL BE IFR/LIFR THRU
MID MRNG WITH VSBYS 2-3SM.  EXPECT GRADUAL IMPROVEMENT IN CIGS AS
AFTN PROGRESSES...WITH POTENTIALLY SOME BREAKS IN SC BY LATE AFTN.
SKIES SHOULD BEGIN TO CLEAR AFT SUNSET AS HI PRES RIDGE BEGINS
BUILDING INTO REGION.  MAINTAINED MVFR CIGS AT KCMH/KLCK THRU END
OF FCST AS BNDRY LYR MOISTURE HANGS ON LONGEST IN CNTRL OH.
SUSTAINED WINDS NERLY BACKING TO NRLY AT 10-15KT EXPECTED THRU
BULK OF FCST PERIOD.  AS BNDRY LYR BEGINS TO MIX DURING AFTN HOURS
AND WITH RELATIVELY TIGHT SFC GRADIENT...HAVE INCLUDED SOME GUSTS
UP TO 25KTS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 355 PM EST SUN MAR 27 2005)

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
BOTH 12Z NAM AND GFS NOW SHOWING WEAK BOUNDARY PUSHING INTO NORTHERN
PORTIONS OF FA ON WEDNESDAY. WITH SOME WEAK LOW LEVEL CONVERGENCE
ALONG BOUNDARY AND MINIMAL INSTABILITIES...WILL GO AHEAD AND ADD A
SLIGHT CHANCE OF THUNDERSTORMS FOR WEDNESDAY AFTERNOON ACROSS THE
NORTH.

THEN QUITE A BIT OF MODEL UNCERTAINTY IN REGARD TO FRONTAL PASSAGE
AND DEVELOPING SURFACE LOW PRESSURE AND STRENGTH OF NORTHERN/
SOUTHERN STREAMS FOR LATE IN THE WORK WEEK. 27/00Z GFS AND ECMWF
MUCH FARTHER NORTH WITH TRACK OF SURFACE LOW...TAKING IT UP ACROSS
THE GREAT LAKES THURSDAY INTO FRIDAY WITH 27/00Z NOGAPS AND CMC
KEEPING IT DOWN TO OUR SOUTH. 27/06Z DGEX AND 27/12Z GFS APPEAR TO
BE MORE OF A COMPROMISE...BRINGING LOW MORE THROUGH THE OHIO VALLEY
REGION. THIS LINES UP CLOSER TO HPC THINKING OF GOING MORE WITH
PERSISTENCE DUE TO UNCERTAINTY OF MODELS SO HAVE TRENDED FORECAST
ACCORDINGLY. WILL THEREFORE...NOT MAKE TOO MANY CHANGES TO ONGOING
FORECAST...BRINGING A CHANCE OF PCPN INTO THE AREA LATE WEDNESDAY
NIGHT AND THEN CONTINUING IT ON THROUGH FRIDAY NIGHT. WILL MENTION
THUNDER THROUGH THURSDAY NIGHT...BUT THIS WILL BE HIGHLY DEPENDENT
ON THE EXACT TRACK OF THE LOW AND HOW MUCH INSTABILITY CAN BE PULLED
UP INTO OUR AREA. WITH PERHAPS A LITTLE FURTHER SOUTH TRACK OF THE
SURFACE LOW FROM PREVIOUS THINKING...WILL TRIM DOWN TEMPS A FEW
DEGREES FOR HIGHS THURSDAY AND FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR OHZ079-081-082-088 FROM 7 PM SUNDAY TO NOON
     MONDAY.
KY...FLOOD WATCH FOR KYZ097>100 FROM 7 PM SUNDAY TO NOON MONDAY.
IN...NONE.

&&

SHORT TERM...TIPTON
LONG TERM...TIPTON
AVIATION...RYAN
Hazardous weather outlook, Mar 27, 5:57 PM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
557 PM EST SUN MAR 27 2005

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-281005-
AUGLAIZE OH-BOONE KY-BUTLER OH-CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-
CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-DEARBORN IN-DELAWARE OH-
FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-FRANKLIN IN-
GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HARDIN OH-HIGHLAND OH-
HOCKING OH-KENTON KY-LICKING OH-LOGAN OH-MADISON OH-MERCER OH-
MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-
PREBLE OH-RIPLEY IN-ROSS OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
557 PM EST SUN MAR 27 2005

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM PASSING JUST TO THE SOUTHEAST OF THE REGION
WILL BRING THE POTENTIAL FOR HEAVY RAIN TO PARTS OF SOUTHERN OHIO AND
NORTHERN KENTUCKY TONIGHT AND MONDAY MORNING. SEE THE LATEST FLOOD
WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 28, 4:06 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 AM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     FLOOD            2 E OWENTON             38.54N 84.80W
03/28/2005                   OWEN               KY   LAW ENFORCEMENT

            OLD SWEET OWEN ROAD FLOODED. CREEK OUT OF BANKS OVER
            ROAD.

0304 AM     FLOOD            GREENDALE               39.12N 84.86W
03/28/2005                   DEARBORN           IN   LAW ENFORCEMENT

            RAILROAD UNDERPASS FLOODED

0345 AM     FLOOD            3 NE SPARTA             38.71N 84.86W
03/28/2005                   GALLATIN           KY   LAW ENFORCEMENT

            STATE ROUTE 467 FLOODED AT RAILROAD UNDERPASS

&&

RYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Hamilton

When
March 28, 5:15 AM EST to 10:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -82.567

A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across southwest Ohio. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks.

Flood, Clermont

When
March 28, 5:47 AM EST to 12:30 PM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across southwest Ohio. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks.

Flood, Warren

When
March 28, 6:40 AM EST to 12:30 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -83.617

A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across southwest Ohio. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks.

Flood, Butler

When
March 28, 7:30 AM EST to 12:30 PM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across southwest Ohio. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks.

Flood, Clinton

When
March 28, 9:30 AM EST to 12:00 PM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across southwest Ohio. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks.

Flood, Pike

When
March 28, 3:55 PM EST to 5:00 PM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across southwest Ohio. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444972, 5444970, 5445041, 5444969, 5444971, 5444973.